Intolerance to Carbocaine
Two years ago, I had some some GYN office surgery done with Lidocaine. First shot was fine, but the second one immediately gave me a feeling of a giant panic attack, racing heart, shivering, dizziness and tongue numbness and a metallic taste in the mouth. It lasted a half hour or more. Very scary! After that, my doctor said to avoid anything with Epinephrine. (I will also add, that I have diagnosed anxiety disorder and a mitral valve prolapse )I regularly take Prozac and Xanax. Two weeks ago, I told my dentist not to use epinephrine, so she chose Carbocaine. I was told it was epinephrine-free. Guess what? After six shots, (four hour appointment!) I got dizzy, nauseated, felt like fainting, rapid heart, and shaking! Luckily I had a Xanax with me and took it. It helped some. But I really felt shaky all day after that. Today, I needed the crowns put on my teeth. So I pre-medicated with a Xanax with the advise of my doctor. My dentist only gave me a very small amount…one shot. Within two minutes of the injection, I had a similar reaction, but not anywhere as bad as the “six shot event”. I got dizzy and a really rapid heartbeat. I told her to stop and I would take the pain without any drugs. I am at a quandary as to what to do about this. God forbid I needed local surgery at some time, or what happens when I need to have a tooth filled? Is this an allergic reaction to the Carbocaine or other reaction? I have used Novacaine for years for regular dental work, so why am I reacting now? Should I get allergy tested? Should I see an anesthesiologist for a consultation on this issue? And might acupuncture work for pain control? I truly appreciate your advise and any recommendation you might give me. Thanks so much
Thanks for sharing your story with me. The description you give of your reaction to the injection with lidocaine is very very typical of the effects that results from the absorption of local anesthetic agents of any type (including carbocaine) into the blood stream. In most cases, only small amounts of anesthetic over time are absorbed. If a blood vessel is close to the site of injection, or the needle actually enters a blood vessel, far more anesthetic is absorbed, quickly, and produces the unpleasant symptoms you’ve described.
Very often, when patients have the reaction you’ve described, it is attributed to “allergy” to the local anesthetic, which it is not, or to the effects of the epinephrine that is often part of the local anesthetic formulation (it’s not that either). The purpose of adding epinephrine in fact is to limit the absorption of local anesthetic into the blood, and to prolong the effect of the anesthetic itself.
If the needle is inserted into a blood vessel, and the anesthetic contains epinephrine, the patient will often experience a sudden rapid increase in heart rate. This may be unpleasant, but is also used by anesthesiologists as a useful warning sign, indicating that the needle should be repositioned! After six shots of local anesthetic it is possible that you had been given close to the maximum amount of local anesthetic. Because eventually the anesthetic is, over time, absorbed, the more you are given within a space of time, the more possible it is to begin to experience side effects, even if the needle is accurately positioned. With your history of panic attacks it is also possible that many of the symptoms you have described could be due, pure and simple, to an overwhelming anxiety attack. Four hours in a dentist’s chair is enough to give anyone a fright!
My suggestion to you is that you ask your dentist to arrange for you to receive a decent amount of intravenous sedation for any significant dental work in the future. The dentist may not be able to do this herself, but there are anesthesiologists who do this kind of work, and even companies devoting themselves entirely to this service. There is no reason, with modern anesthesia and dentistry, why you should not have a safe, tolerable or even pleasant experience at the dentist next time.
For more information:
Go to the Anesthesia health topic.